Illinois, 2003

Tornado and Flash Flooding in Illinois, July 9 to 10, 2003

July 9 to 10, 2003 · NWS ILX · 25 events in 15 counties and zones

13 flash flood, 6 thunderstorm wind, 5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 1:15 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED JUL 9 2003

PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER
AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL
PRECIPITATION THROUGH THE REST OF THE PERIOD.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES
WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS
NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z
VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z
W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS
STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL
ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING
ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST.

NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL.
WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING.

MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE
PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS
CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH
ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO
GULF COAST REGION BY 12Z THU.  H50 RIDGE IS ACROSS MOUNTAIN WEST
WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION
BY 12Z FRI.  H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE
ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN.  MODELS MOVE SFC
LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS
EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW
FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS
INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN
MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED
UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S.
LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z
SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL
ADD CHC IN SOUTH FRIDAY AFTERNOON.  LATEST 310K ISENTROPIC SFC
INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS
DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK
DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850
TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z
SAT.  WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD.
HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE
ACROSS ENTIRE CWA.

EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR
WEDNESDAY.

TEMPERATURES...ONLY MINOR ADJUSTMENTS.

.ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48.

13
Hazardous weather outlook, Jul 9, 10:05 AM CST, 6 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS
FROM LATE THIS MORNING THROUGH TONIGHT...

A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE
FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH
ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS
EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN
ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM
AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF
CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS
AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND
WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND
THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO
THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO
DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED
SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL
DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG
AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG
AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

In the hours before

Special weather statement, Jul 9, 12:27 PM CST, 3 hours 41 minutes before
ILZ038-042>044-051>054-061-091900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CDT WED JUL 9 2003

...PART OF SEVERE THUNDERSTORM WATCH 696 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 PM
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...

MCLEAN...LOGAN...DEWITT...MACON...PIATT...SANGAMON...
CHRISTIAN...SHELBY AND MOULTRIE.

THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY
HAS NOW SHIFTED EAST OF THE REGION.

MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON. BE AWARE OF THE POSSIBILITY OF
MORE SEVERE WEATHER LATER TODAY AND TONIGHT.

IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR MCLEAN...LOGAN...
DEWITT AND PIATT COUNTIES THROUGH TONIGHT.

PLAHMER

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, McLean

When
July 9, 4:08 PM CST
Where
McLean County, 1 mi S of Lexington
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -88.783

Flash Flood, Champaign

When
July 9, 4:15 PM CST to 8:00 PM CST
Where
Champaign County, Countywide
Reported by
NEWSPAPER
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Champaign County. Many streets and roads were flooded. In Urbana, the fire department had to rescue a man from the roof of his car after he drove into a flooded underpass. No injuries were reported.

Thunderstorm Wind, Champaign

When
July 9, 4:35 PM CST to 5:00 PM CST
Where
Champaign County, Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.200, -88.400

Several trees, tree limbs and power lines were blown down. One tree fell onto an unoccupied van in Urbana damaging it.

Hail, Woodford

When
July 9, 5:00 PM CST to 5:06 PM CST
Where
Woodford County, 2 mi SW of Goodfield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -89.300

Hail, McLean

When
July 9, 5:12 PM CST
Where
McLean County, 2 mi N of Carlock
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -89.133

Tornado, Champaign

When
July 9, 5:22 PM CST
Where
Champaign County, 4 mi SW of Champaign
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -88.300

A tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Vermilion

When
July 9, 5:39 PM CST
Where
Vermilion County, Rossville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -87.667

Several trees and power lines were blown down.

Flash Flood, Vermilion

When
July 9, 5:39 PM CST to 8:00 PM CST
Where
Vermilion County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Vermilion County. Many streets and roads were flooded. No injuries were reported.

Hail, Tazewell

When
July 9, 5:45 PM CST
Where
Tazewell County, 1 mi N of Mackinaw
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.550, -89.350

Hail, McLean

When
July 9, 5:59 PM CST
Where
McLean County, 2 mi S of Le Roy
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -88.767

Thunderstorm Wind, Edgar

When
July 9, 6:00 PM CST
Where
Edgar County, Chrisman
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -87.667

A large tree was blown over in Chrisman.

Flash Flood, McLean

When
July 9, 6:30 PM CST to July 10, 1:00 AM CST
Where
McLean County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over McLean County. Many streets and roads were flooded. Widespread basement flooding was reported in Normal and Bloomington. Basement walls on two homes collapsed in Normal due to the heavy rainfall. Several vehicles were stranded in flood waters, though no injuries were reported.

Thunderstorm Wind, De Witt

When
July 9, 7:15 PM CST
Where
De Witt County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -88.950

Several power lines were blown down.

Flash Flood, Mason

When
July 9, 8:00 PM CST to 10:00 PM CST
Where
Mason County, Manito
Reported by
AMATEUR RADIO
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over the northern portions of Mason County around Manito. Many streets and roads were flooded. No injuries were reported.

Flash Flood, Tazewell

When
July 9, 8:10 PM CST to 10:00 PM CST
Where
Tazewell County, Green Vly
Reported by
AMATEUR RADIO
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over the southern portions of Tazewell County around Green Valley. Many streets and roads were flooded. No injuries were reported.

Thunderstorm Wind, Schuyler

When
July 9, 9:00 PM CST
Where
Schuyler County, 3 mi N of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -90.567

Several large tree limbs were blown down.

Thunderstorm Wind, Cumberland

When
July 9, 9:00 PM CST
Where
Cumberland County, Toledo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -88.250

A large tree and tree limbs were blown down.

Flash Flood, Fulton

When
July 9, 9:25 PM CST to 10:25 PM CST
Where
Fulton County, Fiatt
Reported by
EMERGENCY MANAGER
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Fulton County. Illinois Route 9 was briefly flooded near Fiatt. No injuries were reported.

Flash Flood, Peoria

When
July 9, 9:30 PM CST to 10:30 PM CST
Where
Peoria County, Rome
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over northern portions of Peoria County near Rome. Several streets were flooded in Rome. No injuries were reported.

Flash Flood, Logan

When
July 9, 10:51 PM CST to July 10, 1:00 AM CST
Where
Logan County, Lincoln
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Lincoln in Logan County. Many streets were flooded in town. No injuries were reported.

Flash Flood, Woodford

When
July 9, 11:00 PM CST to July 10, 1:00 AM CST
Where
Woodford County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Woodford County. Many streets and roads were flooded. No injuries were reported.

Flash Flood, Cumberland

When
July 9, 11:19 PM CST to July 10, 12:15 AM CST
Where
Cumberland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Cumberland County. Many streets and roads were flooded. No injuries were reported.

Flash Flood, Piatt

When
July 9, 11:30 PM CST to July 10, 1:00 AM CST
Where
Piatt County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Piatt County. Many streets and roads were flooded. No injuries were reported.

Flash Flood, De Witt

When
July 9, 11:32 PM CST to July 10, 1:00 AM CST
Where
De Witt County, Clinton
Reported by
LAW ENFORCEMENT
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Clinton in DeWitt County. Many streets were flooded in town. No injuries were reported.

Flash Flood, Douglas

When
July 9, 11:34 PM CST to July 10, 12:30 AM CST
Where
Douglas County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Very heavy rains fell for several hours over Douglas County. Many streets and roads were flooded. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329859, 5329930, 5329928, 5329860, 5329861, 5329927, 5329922, 5330127, 5329921, 5329923, 5329929, 5330191, 5329924, 5330193, 5330201, 5329925, 5329926, 5330198, 5330197, 5330196, 5330192, 5330200, 5330194, 5330195, 5330199.